This Really Happened
Case 1: A 13-month-old 22-lb boy was discovered by his mom playing with an empty bottle of Unisom® gelcaps (diphenhydramine 25 mg). She estimated that about 20 gelcaps (1,000 mg of diphenhydramine) were missing, an extremely toxic amount even for a large adult. The child had a seizure at home before emergency medical services (EMS) arrived. He had three more seizures en route to the hospital and was given intramuscular sedation by EMS. The child arrived at the emergency room within 45 minutes of being found with the bottle. Shortly after arrival in the emergency room he seized again and was given intravenous sedation, which ended the seizure, and he seemed to be stable.
The child was admitted to the pediatric ICU for observation. About 3.5 hours after he was found with the medication bottle, he began having frequent seizures and developed a very fast heart rate and an abnormal heart rhythm. His blood pressure dropped and he had a high fever. A tube was placed to help him breathe. Many different medications were given, but he continued to deteriorate despite medical treatment, 11 hours after he swallowed the diphenhydramine.
Because of the particular hospital's experience treating an adult patient with a diphenhydramine overdose with hemodialysis (blood flows through a special filter that removes poisons, and the clean blood is returned to the body), a team of physicians, including a toxicologist, decided that hemodialysis was a reasonable life-saving option for this small child.
He underwent two hemodialysis treatments. After the first, his seizures and abnormal heart rhythm resolved, though his heart rate was still slightly fast. After a second hemodialysis treatment, he was stable. The breathing tube was removed, and he was able to come off sedation and the medications that had been supporting his blood pressure. The child was transferred to a regular medical floor on hospital day 3. He was discharged to home without any further problems on hospital day 4.
Reference: McKeown, N.J., West, P.L., Hendrickson, R.G., & Horowitz, B.Z. (2011). Survival after diphenhydramine ingestion with hemodialysis in a toddler. Journal of Medical Toxicology, 7(2), 147-150.
Case 2: Both the mom and dad of a toddler gave the child a teaspoon of Children's Benadryl within twenty minutes of each other. Though the 25 mg total dose of diphenhydramine was more than he needed for his allergies, it was not enough to cause a serious problem based on his age and weight. Poison Control recommended giving him fluids to drink and observing at home. The child was fine.
Case 3: An adult male was prescribed hydroxyzine (Atarax®), an antihistamine that causes drowsiness, to help him sleep. He took twice the dose recommended by his physician due to trouble sleeping. Instead of becoming drowsy, he was quite restless. He called Poison Control in the middle of the night and was advised that antihistamines may sometimes cause restlessness instead of drowsiness, especially in higher doses. Poison Control recommended that he speak with his doctor about an alternative medication for sleep.